770,000 people are admitted due to adverse drug events annually, with an annual cost of 5.6 around million dollars per hospital, making the patient’s medication list an object of scrutiny. Olmesartan is an angiotensin receptor blocker used as an antihypertensive in around1.9 million patients. We describe a patient with long-standing constipation who was ultimately diagnosed with olmesartan associated sprue-like enteropathy.
Case Presentation: Our patient is a 90-year-old female who was evaluated for persistent diarrhea over 3 hospital admissions. She had a history of chronic constipation and hypothyroidism. On examination, her BMI was 21.5 and she appeared cachexic. Medication review revealed omeprazole, levothyroxine, olmesartan, ferrous sulfate, and Culturelle. Laboratory evaluation revealed a non-anion gap metabolic acidosis, acute kidney injury and anemia. Fecal leucocytes, ova and parasites, stool culture, stool guaiac testing, Clostridium difficile antigen, tissue transglutaminase IgA/G antibodies, rotavirus and norovirus assays were negative. VIP and giardia antibody and 5HIAA were negative. Iron studies indicated anemia of chronic disease. Vitamin B12 levels, lipase, lactic acid, and ESR were normal, with a mildly elevated CRP and low vitamin D level. A CT scan of the abdomen was normal. A biopsy during esophagogastroduodenoscopy (EGD) revealed duodenal epithelium with villous atrophy and active chronic inflammation. Immunoperoxidase stains for CD3 and CD8 demonstrated intraepithelial lymphocytes in the villous tips, indicating a celiac disease-like picture. PAS stain was negative for bacillary microorganisms. A literature search revealed the association of olmesartan with a sprue-like enteropathy. Olmesartan was discontinued. The patient was started on loperamide and the diarrhea resolved ten days after drug cessation.
Discussion: The pathophysiology of olmesartan induced sprue-like enteropathy is only theorized at this point. Olmesartan has a higher affinity for angiotensin receptors (AT1) in the gut, whose blockade leads to the unopposed activation of angiotensin receptors (AT2) in the duodenum and jejunum. AT2 activation induces apoptosis of gut enterocytes, ultimately causing overwhelming apoptosis of enterocytes and eventually villous atrophy. Although a systematic re-challenge with olmesartan and repeat biopsy showing villous regeneration is required to confirm the diagnosis, we refrained from confirmation considering the patient’s frailty. 54 cases have been reported with a mean age of 69. We believe, at 90 years old, our patient is the oldest reported person who suffered from olmesartan-induced sprue-like enteropathy. It is possible that her symptoms were masked by the long duration of constipation.
Conclusions: In conclusion, this case illustrates the importance of reviewing the medication list for possible side effects when developing a differential. Raising awareness of possible side effects is critical in avoiding preventable morbidity, mortality and healthcare costs.